Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 6, 2021La Crosse County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 6, 2021, 5:43 PM CDT for La Crosse County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 5:43 PM CDT (22:43 UTC)
Expired
Jul 6, 2021, 6:15 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI

County La Crosse County, WI

The radar

The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS83 KARX 062243
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
543 PM CDT Tue Jul 6 2021

WIZ033-034-041-042-062315-
Jackson-Trempealeau-La Crosse-Monroe-
543 PM CDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LA CROSSE...
SOUTHWESTERN JACKSON...NORTHWESTERN MONROE AND SOUTHEASTERN
TREMPEALEAU COUNTIES...

At 542 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Galesville to near Brice Prairie.
Movement was east at 35 mph.

Wind gusts of 50 to 55 mph are possible with these storms. A wind 
gust of 55 mph was measured recently with these storms.

Locations impacted include...
Onalaska, Holmen, Galesville, North Bend, Brice Prairie, Franklin,
Burns, Ettrick, Melrose, Camp Decorah, Stevenstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4428 9091 4393 9092 4389 9131 4412 9141
TIME...MOT...LOC 2242Z 266DEG 30KT 4413 9134 4391 9127 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:20 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 6, 2:20 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
220 PM CDT Tue Jul 6 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 220 PM CDT Tue Jul 6 2021

At 2 PM, a stationary front was located located from Aberdeen South
Dakota to Black River Falls. Temperatures along and south of this
front have warmed in the mid- to upper 80s and dew points have
climbed into the lower to mid-70s. 0-1 km CAPES have climbed into
the 1500 to 2000 J/kg range.  To the north of this front, residual
cloud cover has limited heating so far, but breaks in the clouds
should allow some warming even north of this front through the
afternoon. As a MCV approaches the area from the Sioux Falls area,
the deep effective shear will climb into the 30 to 35 knot range
later this afternoon and evening. This should support organized
short line segments and maybe a few supercells this afternoon. While
damaging wind gusts and appear to be the most likely threat, a brief
tornado or two will be possible with greater low-level shear from
backed surface flow along the stationary front in southeast
Minnesota and west-central Wisconsin. The severe weather threat in
our area looks to be confined between 3 PM and 10 PM. If a cold pool
can become established, there may be an organized wind threat later
this evening.

Showers and storms will diminish from northwest to southeast
across the forecast area Wednesday...as cold front tracks into the
Ohio River Valley. Cooler air advects into the forecast area and
high temperatures are expected to be in the 60s to middle 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM CDT Tue Jul 6 2021

Surface ridge builds into the Upper Great Lakes Region Wednesday
night into Thursday. Any residual precipitation associated with
shortwave trough/front will diminish rapidly Wednesday night and
Thursday is looking mainly dry and cooler across the forecast area.
The 06.12z GFS/NAM 925mb temperatures cool down to plus 8 to plus 11
degrees celsius. High temperatures Thursday will be well below
normal...with highs in the upper 60s to middle 70s.

Focus turns to Friday...upper level trough remains over the Upper
Great Lakes Region and forecast area remains under northwest flow
aloft. The 06.12z deterministic models continue to be inconsistent
in timing of impulse embedded in the northwest flow aloft.
However...the trends the last several runs place the surface
features/impulse and stronger moisture convergence further south.
The combination of a further south placement of energy and surface
ridge over the Great Lakes Region...could delay onset of
showers/storms into the forecast area during the day Friday. With
the differences in models and GEFS members showing a wide range of
possibilities have continued trend with showers/storms moving into
the area during the day...mainly afternoon.

Main forecast concerns are precipitation chances Friday night through
Tuesday. The 06.12z GFS/ECMWF/GEM are in decent agreement in closing
upper level low over the Upper Midwest/Upper Great lakes Region this
weekend...then lift upper level trough into southern Canada and
develop west to east zonal flow aloft late in the forecast period.
Biggest issue will be timing of pieces of energy wrapping around the
upper level low into the forecast area and will impact the timing of
showers/storms into the forecast area. With the upper level closed
low over the Upper Midwest/Upper Great Lakes Region temperatures
through much of the forecast period will be below normal...with
highs generally in the 70s to lower/middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1255 PM CDT Tue Jul 6 2021

Thunderstorms will increase in coverage between 06.20z and 06.23z.
Some of these storms may be strong to severe between 06.20z and
07.03z. The main threats will be damaging winds and possibly
large hail. During the overnight, ceilings will become IFR/MVFR.
These lower clouds will then continue through the remainder of the
TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Boyne
Hazardous weather outlook, Jul 6, 1:11 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
111 PM CDT Tue Jul 6 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
111 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected through tonight. Some of these storms
may become strong to severe between 3 PM and 10 PM. The main
threats will be heavy rain, damaging winds, and large hail. An
isolated tornado or two will be possible. In addition, localized
flooding will be possible if storms repeatedly move over the same
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will again be possible Wednesday, however severe
weather is not expected. After a short respite, thunderstorm
chances return Thursday night into early next week. It is too
soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny/Boyne

In the hours before

Local storm report, Jul 6, 5:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 NNE NEW AMSTERDAM     44.03N 91.27W
07/06/2021                   LA CROSSE          WI   NWS EMPLOYEE

            LARGE TREE DOWN ON SYLVESTER RD. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jul 6, 5:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     1 NW ROCHESTER          44.03N 92.49W
07/06/2021                   OLMSTED            MN   BROADCAST MEDIA

            TREE DOWN IN YARD. PUBLIC REPORT VIA KTTC,
            TIME ESTIMATED FROM RADAR.

&&

JAR
Local storm report, Jul 6, 5:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     MODENA                  44.46N 91.80W
07/06/2021                   BUFFALO            WI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

&&

JAR
Local storm report, Jul 6, 5:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     GILMANTON               44.47N 91.68W
07/06/2021                   BUFFALO            WI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

&&

JAR
Local storm report, Jul 6, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 SSE GALESVILLE        44.08N 91.35W
07/06/2021  M55 MPH          TREMPEALEAU        WI   TRAINED SPOTTER

&&

JAR
Special weather statement, Jul 6, 5:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
543 PM CDT Tue Jul 6 2021

WIZ033-034-041-042-062315-
Jackson-Trempealeau-La Crosse-Monroe-
543 PM CDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LA CROSSE...
SOUTHWESTERN JACKSON...NORTHWESTERN MONROE AND SOUTHEASTERN
TREMPEALEAU COUNTIES...

At 542 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Galesville to near Brice Prairie.
Movement was east at 35 mph.

Wind gusts of 50 to 55 mph are possible with these storms. A wind
gust of 55 mph was measured recently with these storms.

Locations impacted include...
Onalaska, Holmen, Galesville, North Bend, Brice Prairie, Franklin,
Burns, Ettrick, Melrose, Camp Decorah, Stevenstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4428 9091 4393 9092 4389 9131 4412 9141
TIME...MOT...LOC 2242Z 266DEG 30KT 4413 9134 4391 9127

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:37 PM CDTSpecial Weather StatementARXBuffalo53 min
Jul 6, 2:01 PM CDTSevere Thunderstorm WarningARXBuffalo21 min
Jul 6, 3:23 PM CDTSevere Thunderstorm WarningARXClark52 min
Jul 6, 3:33 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau42 min
Jul 6, 4:01 PM CDTTornado WarningARXJackson, La Crosse, Monroe17 min
Jul 6, 5:01 PM CDTSpecial Weather StatementARXWood29 min
Jul 6, 6:05 PM CDTSpecial Weather StatementARXBuffalo25 min
Jul 6, 6:40 PM CDTSpecial Weather StatementARXBuffalo35 min
Jul 5, 7:24 PM CDTSpecial Weather StatementARXFayette36 min
Jul 5, 8:00 PM CDTSpecial Weather StatementARXFayette30 min
Jul 6, 3:30 PM CDTSpecial Weather StatementARXWinona30 min
Jul 6, 4:51 PM CDTSpecial Weather StatementARXWabasha24 min
Jul 6, 5:03 PM CDTSpecial Weather StatementARXWabasha27 min
Jul 6, 5:13 PM CDTSpecial Weather StatementARXWinona32 min
Jul 6, 5:20 PM CDTSpecial Weather StatementARXWabasha25 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.